Ask a doctor

Bactrim for 10 Years for Severe Cystic Acne, Accutane Now?

I've been on Bactrim DS for 10 years for large cysts on my face(1-2 a year, sometimes 2" in size). I recently tried going off of the Bactrim now that I'm older, and had a severe breakout(50+ cysts on back in 3 weeks), on back, shoulders, knees/upperlegs, face and chest. Bactrim slowly cleared me up again. Should I be going on accutane or staying on bactrim forever? I'm worried at this point accutane might not be effective(severity) or last and long-term bactrim may have worsened the problem.

Doctor Answers (4)

Time for Accutane

+1

Men who have long-term cystic acne on the back have a very good chance of improving with a 5-month course of Accutane.  Although you have been on Bactrim for an incredibly long time (!), I would not expect that it has worsened the problem for you---you've just suffered a delay in getting to the more effective therapy!  Accutane works in a completely different way than antibiotics do, so it's a good choice for you to consider with proper screening by your dermatologist.


Boca Raton Dermatologic Surgeon

Accutane for long term acne

+1

I think Accutane would be a viable next step for you.  Ten years is a long time to be on Bactrim, and it sounds like discontinuing the medication is not an option for you.  Many--most--patients have a long term remission after completing and approriate course of Accutane, although a few may need to repeat courses. 

Dornechia George Carter, MD
Dallas Dermatologist

Accutane for Stubborn Acne

+1

Ten years is a long time to be on Bactrim. Doxycycline is a safer long term acne antibiotic so I am surprised that hasn't been your maintenance medication.

You are right to consider Accutane. It is an ideal option for stubborn or severe acne. You will need to be on it for approximately five months with monthly visits to monitor your blood tests. There is an 80% chance that you will be essentially cured. If it doesn't cure your acne, after a rest period of several months, you should consider a second five month treatment.

The most common side effects are dry lips and dry skin. Other things like depression and intestinal problems get a lot of press but actually are uncommon and can be watched for by your dermatologist.

T. Wayne Day, MD
Nashville Dermatologic Surgeon
5.0 out of 5 stars 1 review

You might also like...

Accutane for back acne

+1

Accutane works well for body and facial acne, so there's no reason not to try it. I prescribe it to many patients for severe cystic acne, many of whom have tried and used other topical or oral medications before. Based on the photo and your description, Accutane seems like a good solution for you.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.